Radiation Recall Supraglottitis Triggered by Pembrolizumab in a Patient With Metastatic Non-small Cell Lung Cancer: A Case Report

Read full text
Authors: Brian Oh, Kunal Trehan, Shawgi Sukumaran
Cited by: 0
References: 11

Abstract

Supraglottitis is a serious, life-threatening condition that can present as an immune-related adverse event (irAE) in patients receiving cancer treatment with immune checkpoint inhibitors. Patients who have a history of receiving radiotherapy treatment to the head and neck region may have increased susceptibility of developing irAEs, a phenomenon known as radiation recall. We report a case of radiation recall supraglottitis in a patient receiving maintenance pemetrexed and pembrolizumab for the treatment of metastatic lung adenocarcinoma. He also had a previous history of right tonsillar squamous cell carcinoma for which he underwent adjuvant radiotherapy to the bilateral neck region. The patient presented with a three-week history of progressive fatigue, dysphonia, dysphagia, and sore throat, for which a flexible nasal endoscopy revealed significant swelling of the supraglottic structures. He was commenced on intravenous antibiotics and corticosteroids and was subsequently discharged after clinical improvement. However, the patient represented with persistent swelling of the supraglottis which later progressed to an acute airway obstruction requiring intubation. Despite being treated with high-dose intravenous steroids and interleukin-6 inhibitors, there was minimal clinical response. This report highlights the importance of recognising supraglottitis as a possible irAE in a patient who has had previous radiation treatment to the head and neck region.

Fields of Study & Subjects

Cancer Immunotherapy and Biomarkers Chemotherapy-related skin toxicity Head and Neck Cancer Studies

Publication details

Journal / source
Cureus
Volume
18
Issue
2
Pages
e103073–e103073
Publication date
6 February 2026
Language
EN